Hail, Smith
- When
- October 13, 2:40 PM CST
- Where
- Smith County, 1.52 mi NE of Teaselville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.148, -95.405
Quarter size hail fell near the Teaselville community.
The remnants of Tropical Storm Sergio from the Eastern Pacific quickly translated east across the Red River Valley of Southern Oklahoma and North Texas during the morning and afternoon hours of October 13th. This resulted in a strong surface low development over Westcentral Texas during the morning hours, which allowed for a warm front to mix its way north across Northcentral and Northeast Texas…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The remnants of Tropical Storm Sergio from the Eastern Pacific quickly translated east across the Red River Valley of Southern Oklahoma and North Texas during the morning and afternoon hours of October 13th. This resulted in a strong surface low development over Westcentral Texas during the morning hours, which allowed for a warm front to mix its way north across Northcentral and Northeast Texas to along the Arkansas/Louisiana border by afternoon. Large scale forcing increased during the afternoon and early evening over Northeast Texas where moderate instability had developed near the warm front and ahead of the remnants of Sergio, which resulted in scattered showers and thunderstorms developing along and north of the warm front. Strong low level speed and directional shear developed southeast of the surface low and warm front over Northeast Texas, which allowed for several mini-supercell thunderstorms to develop and become severe. These storms produced several instances of damaging winds and large hail, and also an isolated tornado in Western Panola County southwest of Beckville. These storms weakened by the mid evening hours with increasing stability with the loss of heating, and the departure of forcing aloft associated with the remnants of Sergio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 13, 8:47 AM CST, 5 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 947 AM CDT Sat Oct 13 2018 .UPDATE... A large area of showers and thunderstorms, associated with the remnants of Sergio, is poised to enter our East Texas and Southeast Oklahoma zones this morning. Our current forecast has higher rain chances from Tyler/Rusk northeastward to Texarkana and all points along and north of this. Precipitation forecast looks good but will lower temperatures somewhat from northwest to southeast to better align with where the axis of higher rain chances is forecasted to setup. /35/ && .PREV DISCUSSION... /issued 708 AM CDT Sat Oct 13 2018/ AVIATION... For the 13/12z TAFs, the remnants of Tropical Storm Sergio are rapidly moving across West Texas and into the Southern Plains. Widespread convection associated with Sergio will move eastward into the ArkLaTex region today. A frontal boundary across the region will also serve as a focus for additional convective development. Showers and thunderstorms will likely prevail at KTXK, KTYR, and KGGG for most of the TAF period. KELD and KSHV will likely see impacts by early this afternoon. KMLU should remain dry, but convection may begin to move into Northeast Louisiana very near or just after the end of the period. Flight conditions will likely be highly variable but can be expected to deteriorate as the precipitation begins. Conditions at all sites will likely become MVFR/IFR during the overnight hours. The actual coverage of thunderstorms is highly uncertain, so thunder was not mentioned in the TAFs. CN PREV DISCUSSION... /issued Issued by National Weather Service Fort Worth TX/ DISCUSSION... The remnants of Sergio (formerly an Eastern Pacific hurricane) have entered West Texas and will race eastward today. Although the early morning convective complex is far from the Ark-La-Tex, showers are expected to develop this morning within East Texas as moisture flux intensifies across a stalled frontal boundary. As the more intense convection approaches from the west later today, the upper support responsible for its initiation will have left it behind. However, as the associated surface low tugs our old frontal boundary to the north, surging low-level moisture back into the region, the complex may be able to survive its journey into the Ark-La-Tex late this afternoon and into the evening hours. The activity will likely have already transitioned into a linear complex along an effective cold front, on the back side of the departing low, with a small window for a damaging wind threat in East Texas before the convective elements within the line diminish in intensity. The passage of the front should spell an end to the rain chances until a stronger cold front arrives late Sunday. The coldest air of the season will pour into the Ark-La-Tex to start the workweek. With troughing still upstream, the sky will remain cluttered with clouds. As the trough digs into the Desert Southwest and eventually cuts off, considerable cloudiness and rain chances will persist throughout the remainder of the week. This will keep daytime temperatures well below normal, slowing the warming trend. && .PRELIMINARY POINT TEMPS/POPS... SHV 77 70 84 62 / 60 30 40 60 MLU 76 67 86 67 / 10 20 30 30 DEQ 59 58 73 51 / 90 90 40 80 TXK 65 63 78 53 / 80 70 40 80 ELD 68 66 81 62 / 60 40 40 70 TYR 76 69 82 51 / 90 60 40 80 GGG 77 69 83 56 / 80 50 40 70 LFK 82 72 86 64 / 20 20 20 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 99/99
Hazardous Weather Outlook National Weather Service Shreveport LA 1139 AM CDT Sat Oct 13 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ153-166-167-141645- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Shelby-San Augustine- 1139 AM CDT Sat Oct 13 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and east Texas. .DAY ONE...This Afternoon and Tonight... Thunderstorms will intermittently move across portions of the region along I 30, with more isolated storms expected for the remainder of the region through tonight. However, no widespread hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Another round of thunderstorms may accompany a strong cold front late Sunday into Sunday night. Lightning and heavy rain will be the primary hazards. Low thunderstorm chances will continue throughout much of the upcoming week as a series of upper-level disturbances moves northeast atop a shallow cool air mass at the surface. However, severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. TXZ096-097-108>112-124>126-136>138-149>152-165-141645- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Angelina- 1139 AM CDT Sat Oct 13 2018 This Hazardous Weather Outlook is for portions of east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Thunderstorms will move across East Texas, and although the intensity may diminish into the evening hours, a few strong or severe storms will be possible. Damaging winds would be the primary hazard with any severe storms. Heavy rain may result in some isolated flooding issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Another round of thunderstorms may accompany a strong cold front late Sunday into Sunday night. Lightning and heavy rain will be the primary hazards. Low thunderstorm chances will continue throughout much of the upcoming week as a series of upper-level disturbances moves northeast atop a shallow cool air mass at the surface. However, severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be requested late this afternoon or this evening across portions of East Texas. 12
The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Quarter size hail fell near the Teaselville community.
Several trees were downed in Henderson.
An EF-0 tornado with maximum estimated winds near 85 mph touched down along FM 1251 breaking large branches, where it moved northeast and crossed County Road 237. It uprooted a few trees and broke large branches before moving to the east-northeast where it crossed County Road 241. The tornado caused the most damage here where it uprooted several trees and snapped several large branches. The tornado continued moving to the northeast and intersected an unnamed mining road where it snapped several large branches before finally lifting.
A large oak tree fell down blocking the 2900 block of Florence Street in Kilgore.
Several trees were blown down across Kilgore.
A large tree was blown down on County Road 314 a few miles southwest of De Berry.
Trees were blown down along FM 31 in De Berry.
Several trees were downed on FM 9 in the Panola community.
Several trees and large branches were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780500, 780502, 780519, 780503, 780505, 780512, 780515, 780516, 780517.